Alert archive / South Dakota / Flash Flood Warnings in 2002
Flash Flood Warning 7, NWS Rapid City, SD
NWS Rapid City, SD issued this flash flood warning at Sep 18, 2002, 10:39 AM MDT for Lawrence County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2002, 10:39 AM MDT (16:39 UTC)
- Expired
- Sep 18, 2002, 4:30 PM MDT
- In force
- 6 hr
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Lawrence County, SD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 4.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KUNR 181639 FFWRAP SDC081-182230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 1030 AM MDT WED SEP 18 2002 THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL LAWRENCE COUNTY IN WEST CENTRAL SOUTH DAKOTA * UNTIL 430 PM MDT * AT 1030 AM MDT...THE DEADWOOD FIRE DEPARTMENT REPORTED SOME MINOR FLOODING IN THE AREA...WITH WATER BEGINNING TO FLOW DOWN WHISTLERS...HOSPITAL AND SPRUCE GULCHES IN THE DEADWOOD AREA. RADAR ESTIMATES THAT AROUND ONE INCH OF RAIN HAS ALREADY FALLEN IN THE AREA. * FORECAST INFORMATION...LIGHT TO MODERATE RAIN IS EXPECTED TO CONTINUE NEAR DEADWOOD THROUGH THE AFTERNOON...AND THE THREAT FOR FLASH FLOODING WILL CONTINUE THROUGH THIS AFTERNOON...ESPECIALLY IN AREAS BURNED BY FOREST FIRES. THIS INCLUDES WHISTLERS...HOSPITAL AND SPRUCE GULCHES IN THE DEADWOOD AREA. FLASH FLOODING IS IMMINENT OR OCCURRING. TAKE IMMEDIATE ACTION TO PROTECT YOUR LIFE AND PROPERTY IF YOU LIVE ALONG A STREAM OR CREEK IN THESE AREAS. DO NOT WALK OR DRIVE ACROSS ANY LOCATION WHERE WATER COVERS THE GROUND LAT...LON 4442 10362 4430 10361 4429 10379 4441 10380 & JOHNSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 3:55 AM MDT, 6 hours 44 minutes earlier.
Area forecast discussion, Sep 18, 3:55 AM MDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
355 AM MDT WED SEP 18 2002
UPPER TROF AND 700MB LOW MVG THRU WRN SD...THIS SYS WL PROD SHWS
THROUGHOUT THE REGION TODAY WITH MUCH COOLER TEMPS. AS LOW CONTS E
WINDS WL BECOME MORE FAVORABLE FOR UPSLOPE PCPN IN NRN BLK HLS AND
FTHILLS. SOUNDINGS INDICATE DEEP MSTR AND A GD NW-N FLW FM AROUND
12Z THRU 00Z. WL EXPECT RAIN AND COOL TEMPS MUCH OF DAY IN NRN HLS
AND FTHILLS. ON PLAINS...LOTS OF CLOUDS AND SCT SHWS TODAY. NW WINDS
20 TO 30 WITH GUSTS TO 40+ NOW AND SHLD PICK UP ALITTLE TODAY. WL GO
WITH A WND ADV THRU THE AFT HRS FOR NW WNDS OF 30-40 GUSTS TO 55 MPH.
TONIGHT...SHWS AND RAIN SHLD DIMINISH RAPIDLY AND WINDS SHLD DROP
OFF BY MIDNIGHT. THU LKS LIKE A NICE DAY WITH TEMPS MAINLY IN THE
60S. NEXT CDFNT WL ARRIVE FRI ARD MIDDAY...SO MUCH OF FRIDAY LKS GD.
WL CONT CHC SHWS FRI AFT AND INTO FRI EVENING. WL ALSO MENTION CHC
SNOW SHWS IN BLK HILLS FRI EVENING AS 700 TEMPS DROP TO ARD -5C.
IN THE EXTENDED...SAT SHLD BE FAIRLY NICE DAY...BUT COOL. GUID CONTS
TO BRING MUCH COLDER AIR INTO REGION SUN AFT THRU MIDDLE OF NEXT WK.
WL CONT CHC RAIN/SNOW SUN NITE WITH CHC SNOW ALL BUT SRN ZNS ON MON
AND TUES. WL KEEP TEMPS IN 30S IN BLACK HILLS AND 40S ON PLAINS BOTH
DAYS.
.UNR...WIND ADVISORY THROUGH THIS AFTERNOON FOR THE CENTRAL AND
NORTHWEST PLAINS OF WESTERN SOUTH DAKOTA.Nearby
Flash Flood Warnings in South Dakota, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.